Too much black liquorice could land you in hospital, FDA warns
Black licorice (fotograv / Istock.com)
Published Tuesday, October 31, 2017 9:08PM EDT
Last Updated Tuesday, October 31, 2017 9:14PM EDT
The U.S. Food and Drug Administration is warning trick-or-treaters not to eat too much black liquorice, saying it contains a compound that could land them in the hospital.
The compound glycyrrhizin causes potassium to fall, which leads some people to experience abnormal heart rhythms, as well as high blood pressure, swelling, lethargy and congestive heart failure.
"If you’re 40 or older, eating two ounces (57 grams) of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia," the FDA says.
Dr. Linda Katz said in the FDA’s update that after reviewing the literature, it appears potassium levels are usually restored with no permanent health problems when consumption of black liquorice stops.
The FDA notes that black liquorice may also interact with some medications, herbs and dietary supplements.